Colorado, 2008

Heavy Rain in Colorado, July 27, 2008

July 27, 2008 · NWS GJT · 1 event in 1 county or zone

A thunderstorm produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A thunderstorm produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 1:44 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 27, 1:44 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
244 PM MDT SUN JUL 27 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
SLIGHT PATTERN CHANGE UNDERWAY OVER THE FORECAST AREA THIS AFTERNOON
AS DEEP PERSISTENT RIDGE OVER THE REGION WILL FLATTEN AS A STRONGER
SHRTWV RIDES OVER THE TOP. THIS WAVE WILL MOVE ACROSS SOUTHERN UTAH
AND INTO WESTERN COLORADO...WHICH WILL INCREASE CONVECTION FOR A FEW
HOURS THIS EVENING. WITH PRECIPITABLE WATER VALUES HOLDING OVER ONE
INCH...EXPECT POTENTIAL FOR HEAVY RAIN TO CONTINUE. EARLIER SPOTTER
REPORT OF THREE QUARTERS OF AN INCH IN JUST 20 MINUTES CONFIRMS THE
HEAVY RAIN POTENTIAL. MILD CONDITIONS LATER TONIGHT...COMBINED WITH
THE WAVE MOVING ACROSS WILL RESULT IN A FEW NOCTURNAL STORMS LATE
TONIGHT...SO WILL KEEP SOME LOW POPS RUNNING ALL NIGHT.

BY MONDAY...MODELS START TO DIVERGE ON THE AMOUNT OF DRYING ACROSS
THE REGION...WITH THE GFS AT LEAST 24 HOURS FASTER. WILL SIDE WITH
THE SLOWER AND WETTER NAM SOLUTION AT THIS POINT...WITH THE RIDGE
FLEXING BACK MONDAY AFTERNOON...BEFORE FINALLY SHIFTING EAST LATE
TUESDAY. AS A RESULT...ANOTHER ROUND OF SCATTERED DIURNALLY DRIVEN
CONVECTION SHOULD BE EXPECTED MONDAY AND AGAIN ON TUESDAY...WITH
DRIER AIR IMPACTING THE NORTHERN MOST ZONES FIRST.

LITTLE CHANGE IN TEMPERATURES ARE EXPECTED...WITH READINGS
CONTINUING TO RUN NEAR SEASONAL NORMS. STRING OF 90 DEGREE DAYS IN
GRAND JUNCTION HAS NOW CLIMBED TO 43...INCLUDING TODAY...WHICH IS
TIED FOR 2ND ALL TIME.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

TAIL END OF A SHORTWAVE CROSSES NE UT/NW CO TUE NIGHT. BOTH WRF AND
GFS INDICATE PERIOD OF 300 MB DIVERGENCE WITH ASSOCIATED JET STREAK.
WILL KEEP A SLIGHT CHANCE OF A THUNDERSTORM ACROSS THE NRN MTNS LATE
TUE NIGHT AS A RESULT.

GFS AND ECWMF CONTINUE THEIR PATTERN OF DECREASING MOISTURE THE
LAST HALF OF THE WEEK WITH A BROAD UPPER RIDGE ACROSS THE SOUTHWEST
AND SRN PLAINS. MAIN STORM TRACK WILL REMAIN WELL TO OUR N. 500 MB
HIGH EXPECTED TO BE SHIFT TO OUR SW...WHICH WOULD RESULT IN A DRIER
WESTERLY FLOW WED-THU. GFS THEN SHIFTS THE CENTER BACK TO SRN CO BY
SAT FOR A MORE SW TO S FLOW AND POTENTIAL FOR BETTER MOISTURE TO WORK
NORTHWARD NEXT WEEKEND. ATTM...SEE LITTLE REASON TO CHANGE THE
CURRENT FORECAST OF ISOLATED AFTERNOON THUNDERSTORMS MAINLY OVER THE
MOUNTAINS...WITH SOME SCATTERED THUNDERSTORMS POSSIBLE OVER THE SAN
JUANS AND CENTRAL MOUNTAINS ALONG THE DIVIDE. DID TRIM BACK LATE-
NIGHT CLOUDINESS SOMEWHAT

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH MONDAY EVENING. STORMS ARE EXPECTED TO LINGER THROUGH MUCH
OF THE NIGHT...ALTHOUGH THEY WILL BECOME MUCH MORE ISOLATED IN
NATURE AFTER 06Z. EXPECTED STORM COVERAGE TO INCREASE AFTER 19Z
MONDAY AS ANOTHER ROUND DEVELOPS ACROSS THE REGION. LOCALLY HEAVY
RAINFALL WILL OCCUR WITH SOME STORMS...RESULTING IN MOUNTAIN
OBSCURATION AND LOCALIZED MVFR AND IFR CIGS AND VSBYS...ESPECIALLY
SOUTH OF INTERSTATE 70.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
Hazardous weather outlook, Jul 27, 4:45 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 27 2008

COZ001>014-017>023-UTZ022>025-027>029-281200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
MOUNTAINS AND SOUTHERN VALLEYS...WITH ISOLATED STORMS ACROSS THE
CENTRAL AND NORTHERN VALLEYS. LOCALLY HEAVY RAIN WILL BE POSSIBLE
WITH THUNDERSTORMS...ALONG WITH SMALL HAIL AND GUSTY WINDS. RUNOFF
FROM HEAVY RAIN MAY CAUSE SMALL CREEKS AND STREAMS TO RUN HIGH. HEAVY
RAIN MAY ALSO PRODUCE DEBRIS OR MUD FLOWS...AND CAUSE ARROYOS TO
QUICKLY FILL WITH WATER. THUNDERSTORMS WILL DECREASE AFTER SUNSET...
BUT ISOLATED SHOWERS OR STORMS WILL LAST BEYOND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE MOUNTAINS. LOCALLY HEAVY
RAINFALL...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mesa

When
July 27, 6:30 PM MST to 7:30 PM MST
Where
Mesa County, 2.09 mi SSE of Fruita
Reported by
Trained Spotter
Coordinates
39.121, -108.719

A heavy downpour resulted in 0.62 of an inch of rain within one hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122615.